Hail, Guernsey
- When
- August 26, 2:15 PM EST
- Where
- Guernsey County, 3.79 mi WSW of Cassell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.990, -81.710
A surface boundary continued to lie from northwest to southeast across eastern Ohio on August 26th. Rapid surface heating once again led to thunderstorm development as surface-based CAPE values of 1500 to 2000 J/kg were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A surface boundary continued to lie from northwest to southeast across eastern Ohio on August 26th. Rapid surface heating once again led to thunderstorm development as surface-based CAPE values of 1500 to 2000 J/kg were observed. A few clusters of thunderstorms were able to form during the early to mid-afternoon hours, with isolated reports of wind damage and hail being the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 26, 12:54 PM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 154 PM EDT Wed Aug 26 2020 .SYNOPSIS... An active pattern will bring several rounds of strong to severe thunderstorms over the next few days. && .NEAR TERM /THROUGH TONIGHT/... A cluster of showers are currently tracking across Lake Erie along a frontal boundary and entering the I-80 region. Without any projected dry air moving into this environment upstream and cool air at the surface, these showers will not likely develop into robust thunderstorms this evening. Meanwhile, a noted gust front on visible satellite that originated in south central Michigan/northern Ohio has advanced south into our eastern Ohio counties. This boundary is tracking into very moist, warm (unstable air) and initiating strong storms. Instability in portions of Ohio are expected to top near 3000J/kg this afternoon. With DCAPE values between 900 and 1000J/kg in the vicinity of Zanesville, strong downburst from high cold cores will likely be the main threat. With the loss of daytime heating overnight, any remain showers/storms will stay elevated. After midnight, SW flow will bring warm, moist conditions to the region. A broken low cloud deck is expected to form just before sunrise. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... On Thursday, a surface weak cold front will slowly inch southward with the severe possibility ties to its forcing pushing south. This will once again coincide with the days heating. However, with the mention of the previous night having overnight convection and debris clouds into the morning hours, this will likely stunt the convective potential into the day on Thursday. Thus, deep convection will mainly be focused along the main frontal boundary; note, a strong gust front boundary could project severe storms as well. By Friday, the mentioned front will become a stationary boundary draped across the forecast area as an axis for continued convection with the days heating. The strength of the convection through the day will depend on the amount of cloud cover from the morning convection and tropical influence. This setup will be in place as the remnants of Hurricane Laura will begin moving into the region. The additional shear may be enough for additional convection into the afternoon. This will also pose the issue of flash flooding depending on training storms and storm motion. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The upper level flow beginning on Friday night will remain rather zonal with continued tropical influence into the Middle Atlantic States. This will continue as the remaining moisture from Laura is pushed through the area by an approaching shortwave trough Friday night and through the day on Saturday. The pattern then gains some amplitude after this with a ridge building into the Upper Midwest and the Great Lakes as this feature eventually moves into the Middle Atlantic States providing a dry period across the area for Sunday and Monday. The trough passing through will also bring some cooler temperatures not seen awhile. The pattern remaining progressive will mean the ridge will give way to another passing trough and renewed precip chances on Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Thunderstorms will once again be possible this afternoon with best chances at KZZV. Elsewhere chances are too low for inclusion in the TAF. More widespread coverage is possible tomorrow. .Outlook... VFR conditions will largely prevail through much of this week with only periodic restrictions due to thunderstorms and morning fog. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 214 AM EDT Wed Aug 26 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-270615- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 214 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms this afternoon and evening. The primary hazard will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slight risk for severe thunderstorms will be possible on Thursday and Friday. Stay tuned for changes to these threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
129 PM EDT Wed Aug 26 2020
OHZ048-057-261800-
Coshocton-Muskingum-
129 PM EDT Wed Aug 26 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COSHOCTON AND NORTH CENTRAL MUSKINGUM COUNTIES...
At 129 PM EDT, a strong thunderstorm was located 9 miles south of
Glenmont, or 14 miles northwest of Coshocton, moving southeast at 20
mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Coshocton... Warsaw...
Conesville... Nellie...
Walhonding... Blissfield...
New Guilford... Cooperdale...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4041 8219 4045 8214 4045 8201 4034 8174
4012 8196 4031 8219
TIME...MOT...LOC 1729Z 307DEG 17KT 4038 8210Special Weather Statement
National Weather Service Pittsburgh PA
208 PM EDT Wed Aug 26 2020
OHZ048-057-058-261845-
Guernsey-Coshocton-Muskingum-
208 PM EDT Wed Aug 26 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN GUERNSEY...SOUTH CENTRAL COSHOCTON AND NORTHEASTERN
MUSKINGUM COUNTIES...
At 207 PM EDT, a strong thunderstorm was located near Coshocton,
moving southeast at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Coshocton... Conesville...
Otsego... Boden...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4023 8205 4029 8196 4027 8190 4015 8161
4000 8194
TIME...MOT...LOC 1807Z 314DEG 15KT 4021 8194
BrownThe Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported to be down in the vicinity of Piedmont Lake Dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916343, 916344.